Mixing Meds With Dietary Supplements Could Be a Danger

Illustration for article titled Mixing Meds With Dietary Supplements Could Be a Danger

The U.S. Food and Drug Administration is warning that prescription or over-the-counter medications, when taken with a vitamin, mineral, or other dietary supplement, could seriously endanger your health. Here's what you need to know.

Advertisement

The FDA says that some dietary supplements can increase or decrease the effects of certain medications by changing the way they're absorbed, metabolized, or excreted. As a result, mixing dietary supplements and medications could have dangerous, even life-threatening, consequences.

For example, drugs for heart disease, depression, birth control pills, HIV/AIDS, and treatments for organ transplants are less effective when taken with St. John's Wort, an herbal supplement. Also, warfarin (a prescription blood thinner), ginkgo biloba (an herbal supplement), aspirin, and vitamin E (a supplement) can each thin the blood. Taken together, these products can increase the potential for internal bleeding or stroke.

Advertisement

Adding insult to injury, most of these vitamins and minerals confer no benefit, and may be, on their own, hazardous to our health.

Disturbingly, a 2005-2008 study by the CDC found that 34% of people — representing some 72 million people in the United States — regularly take some kind of dietary supplement along with a prescription medication.

Advertisement

So, before you take any dietary supplement or medication — whether it be over-the-counter or prescription — discuss it with your health care professional. Here are some tips the FDA says you should keep mind:

  • Every time you visit a health care professional's office, bring a list of all the dietary supplements and medications you are currently taking. Include the dosages and how many times a day you take them. Some people find it easiest to throw all their dietary supplements and medications in a bag to bring to the medical visit.
  • If you're thinking of adding a dietary supplement to your daily routine, call your health care professional first, and let him or her know what other supplements and medications you're taking.
  • Also tell your health care professional if your health status has changed, particularly if you are pregnant, breastfeeding, or have had any recent illnesses or surgery.
Advertisement

Also, if you're preparing for surgery, it's important to be aware that some dietary supplements can interact in a harmful way with medications you need to take before, after, or during that surgery. Be sure to talk to your health care professional about this.

[ FDA ]

Top image: Dima Sobko

Advertisement

Share This Story

Get our newsletter

DISCUSSION

emmasaltsugar
ThisLatteIsRidiculous

I wonder how much research is lacking on this! I took an Oxycodone (prescription, thank you) once, but had forgotten I had an entire mug of Echinacea tea. I looked it up and of course when I saw several studies showing this combo was dangerous, I freaked out over the implications for my liver (not considering this was tea, not a supplement). I called Poison Control and the man was sweet but I didn't have much confidence that there was a lot of information on this. He said "tea won't hurt you, ma'am". I told him I read that it could. His response was "I suggest you listen to me instead". I loved that. Many moons later and my skin appears to be normal color, no symptoms so I figured he was right. But the Drug Checkers, the Oxy warnings and supplements aren't useful in warning about this.